NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why should reddened skin over a bony area not be massaged?

  1. AMassage hides early signs of infection
  2. BMassage can damage the deeper tissues further
  3. CMassage is only allowed when done by a physiotherapist
  4. DMassage makes the redness spread to other areas
2.Nursing fundamentalsHard

A patient rescued from a house fire has a pulse oximetry reading of 99% but is drowsy and has a headache. Why may the reading be falsely reassuring?

  1. ABurns make the skin conduct light better
  2. BCarbon monoxide bound to haemoglobin is read by the oximeter as oxygen
  3. CThe patient's heart rate is too fast for the device to give an accurate reading
  4. DSmoke makes the oximeter read too low
3.Infection control & patient safetyMedium

Which nurse should not be assigned to a patient with a sealed radioactive implant?

  1. AA nurse who has worked on the unit for two years
  2. BA nurse wearing a dosimeter badge
  3. CA nurse who is pregnant
  4. DA nurse trained in radiation safety
4.Infection control & patient safetyHard

A patient’s WBC is 4,000/mm3, with 30% neutrophils and 5% bands. What is the absolute neutrophil count (ANC)?

  1. A3,500/mm3
  2. B140/mm3
  3. C1,200/mm3
  4. D1,400/mm3
5.Prioritization & delegationMedium

Several patients on a gastroenterology unit need care. Which patient should the nurse see first?

  1. ALong-standing back pain, asking for the usual analgesic
  2. BTwo hours after a colonoscopy: rigid abdomen and severe new pain
  3. CUlcerative colitis, asking about diet changes for home
  4. DCrohn disease, waiting to be taken down for a scheduled CT scan
6.Prioritization & delegationHard

An RN sees an LPN/LVN crushing an extended-release metoprolol tablet to mix with applesauce. What should the RN do?

  1. AStop the LPN/LVN and contact the prescriber or pharmacist about another form
  2. BLet the LPN/LVN continue, since crushing makes the tablet easier to swallow
  3. CReport the LPN/LVN at the end of the month without saying anything now
  4. DTell the LPN/LVN to give half of the crushed tablet now and the other half at lunchtime
7.Clinical nursingMedium

A confused patient keeps trying to climb out of bed. Why are bed rails not automatically the answer?

  1. APatients can be seriously injured climbing over or becoming trapped in rails
  2. BBed rails stop staff from taking observations
  3. CBed rails always make patients more confused, but only during the day
  4. DBed rails are illegal in all hospitals and must never be used at all
8.Clinical nursingHard

A patient with central chest pain has ST elevation on the 12-lead ECG. What is the main aim of urgent treatment?

  1. ARestoring blood flow through the blocked coronary artery quickly
  2. BStrict bed rest for several days before deciding on treatment
  3. CWaiting for the troponin result before taking any action
  4. DStarting a cholesterol-lowering drug before any other treatment is given
9.Lab values & electrolytesMedium

A patient with hyperkalemia is prescribed an oral potassium binder such as patiromer or sodium zirconium cyclosilicate. How does this drug lower potassium?

  1. AIt protects the heart muscle against high potassium levels
  2. BIt stops the kidneys from absorbing water in the tubules
  3. CIt binds potassium in the gut so it leaves in the stool
  4. DIt moves potassium into cells in the next few minutes
10.Lab values & electrolytesHard

A patient with thalassemia major has received regular red cell transfusions for years. The ferritin is now very high. What does this most likely show, and what treatment is used?

  1. AIron overload, treated with iron chelation therapy
  2. BLiver failure, treated with a liver transplant at once
  3. CIron deficiency, treated with IV iron supplements
  4. DAcute infection, treated with broad-spectrum antibiotics
11.PharmacologyMedium

A prescriber gives a verbal medication order in an emergency. What should the nurse do?

  1. AGive the drug without recording the order
  2. BAsk another nurse to remember the order
  3. CWrite it down and read it back to the prescriber to confirm
  4. DRemember it and write it in the chart at the end of the shift
12.PharmacologyHard

A drug has a volume of distribution of 40 L and complete bioavailability. Which loading dose gives a target plasma concentration of 2 mg/L?

  1. A80 mg
  2. B160 mg
  3. C42 mg
  4. D20 mg
13.Med-surg: cardiovascular & respiratoryMedium

How is a patient usually positioned for a thoracentesis?

  1. ASitting upright and leaning forward over a table
  2. BLying on the affected side with the head down
  3. CProne with the arms by the sides
  4. DFlat on the back with the legs raised
14.Med-surg: cardiovascular & respiratoryHard

A patient with small-cell lung cancer becomes confused. Sodium is 122 mmol/L (122 mEq/L) with concentrated urine, and there are no signs of dehydration. What is the most likely cause?

  1. ACranial diabetes insipidus from brain metastases
  2. BSyndrome of inappropriate ADH secretion
  3. CSevere dehydration from poor oral intake
  4. DExcess salt in the diet over several weeks
15.Med-surg: neuro, endocrine & renalMedium

An 82-year-old taking apixaban fell three weeks ago. Since then their family has noticed increasing confusion and headaches. Which condition is most likely?

  1. ASubarachnoid haemorrhage from an aneurysm
  2. BNormal ageing with mild memory loss
  3. CAcute extradural haematoma
  4. DChronic subdural haematoma
16.Med-surg: neuro, endocrine & renalHard

A patient with gastroparesis has hypos soon after their meal-time insulin, then high glucose several hours later. What is the best explanation?

  1. AFood is absorbed slowly, so the insulin peaks before the glucose rises
  2. BThe insulin has gone off and needs replacing
  3. CThe meter gives false results for several hours after every meal
  4. DThe patient is secretly eating sweets between meals
17.Med-surg: GI, perioperative & oncologyMedium

Which technique is correct when giving a prefilled low molecular weight heparin injection?

  1. ARub the site firmly afterwards to help absorption
  2. BExpel the air bubble first and inject into the deltoid muscle
  3. CInject into a vein in the back of the hand
  4. DLeave the air bubble in and inject into a skin fold
18.Med-surg: GI, perioperative & oncologyHard

An incontinent patient has diffuse, shiny, red and broken skin in the natal cleft and buttocks with irregular edges, not over a bony prominence. What is most likely?

  1. AIncontinence-associated dermatitis
  2. BA category 4 pressure ulcer over the sacrum
  3. CA full-thickness burn
  4. DAn arterial ulcer caused by poor circulation
19.Maternity & obstetric nursingMedium

Why is tight glucose control before conception important in women with pre-existing diabetes?

  1. AIt guarantees that the baby will be born at term
  2. BIt prevents the mother from developing pre-eclampsia
  3. CEarly hyperglycaemia raises the risk of birth defects
  4. DIt prevents the need for any monitoring during pregnancy
20.Maternity & obstetric nursingHard

The nurse must deliver a baby before the provider arrives. As the head crowns, what should the nurse do?

  1. APull firmly on the head to speed the birth
  2. BApply gentle pressure to the head to slow the birth
  3. CPush the head back to delay the birth
  4. DAsk the woman to cross her legs tightly until help comes
21.Pediatric nursingMedium

Which drink is best for a child with mild dehydration from gastroenteritis?

  1. ACola or other fizzy drinks
  2. BOral rehydration solution
  3. CSports drinks
  4. DUndiluted apple juice
22.Pediatric nursingHard

A child who had a tonsillectomy this morning is swallowing frequently and spitting up bright red blood. What should the nurse do first?

  1. AGive a warm drink to soothe the throat
  2. BAssess the throat and vital signs and notify the surgeon urgently
  3. CRecord it in the notes and reassess at the next routine observation round
  4. DEncourage the child to gargle
23.Mental health nursingMedium

Which medicine is most likely to raise a patient's lithium level?

  1. AIbuprofen
  2. BParacetamol (acetaminophen)
  3. CAmoxicillin
  4. DOmeprazole
24.Mental health nursingHard

A woman who is being abused by her partner says she will not leave him. What is the most appropriate response?

  1. ARespect her decision, give information about support services and help her make a safety plan
  2. BTell her that she must leave him today or the nurse cannot help her
  3. CCall her partner to discuss his behaviour with him
  4. DTell her that if she stays and is hurt again, it will be her own fault because she was warned about the risks
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F35.8 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 35.8 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

35.8 °C
T = °F
26.Nursing math & unit conversionsHard
½ tsp · 2/day · 14 d? × 150 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension every 12 hours for 14 days. The suspension comes in 150 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

½ tspevery 12 hours14 days150 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
024681010 mL

A child weighing 24 kg is prescribed 3 mg/kg of a drug. The stock solution contains 20 mg/mL. Draw up the dose: what volume V do you give?

24 kg3 mg/kg20 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 1.36 mg. The ampoule contains 2000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

1.36 mg2000 mcg/mL
V = mL
29.IV infusion ratesMedium
1000 mL10 gtt/mL2 h? gtt/min

Infuse 1000 mL over 2 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL2 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
460 mLleft? mL/h8 h left

500 mL was ordered over 10 hours. After 2 hours you find that 460 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

500 mL / 10 hafter 2 h: 460 mL
Δ = %
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h53 kg20 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 20 units/kg/h for a patient who weighs 53 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL20 units/kg/h53 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine35 mL/h62 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 35 mL/h. The patient weighs 62 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL35 mL/h62 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup200 mLmilk200 mLwater350 mLIV infusion50 mL/h × 8 hIV antibiotic1 × 50 mLurine500 mLurine375 mLurine275 mLurine325 mLwound drain100 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

soup: 200 mLmilk: 200 mLwater: 350 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 1 × 50 mL
I = mL
34.IV fluids & fluid balanceHard
1000 mL350 mL infused75 mL/h11:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 75 mL/h. At 11:30, 350 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL350 mL infused75 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 10/min, SpO₂ 91% on room air, blood pressure 102/62 mmHg, pulse 64/min, alert, temperature 39.2 °C. What is the NEWS2 total score?

RR 10SpO₂ 91%airSBP 102HR 64AT 39.2 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 91% on room air, blood pressure 136/82 mmHg, pulse 82/min, alert, temperature 37.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 91%airSBP 136HR 82AT 37.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.57PaCO₂mmHg354537HCO₃⁻mmol/L222633uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.57, PaCO₂ 37 mmHg (4.9 kPa) and HCO₃⁻ 33 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.57PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 33 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 74 mmHg (9.9 kPa) and PaCO₂ 59 mmHg (7.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 74 mmHg (9.9 kPa)PaCO₂ 59 mmHg (7.9 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm

3Solutions

1.Nursing fundamentals

Answer: B · Massage can damage the deeper tissues further

Why this is the answer

Massaging red, pressure-damaged areas can tear small blood vessels and worsen tissue damage. Pressure is relieved by repositioning instead.

Answer

B · Massage can damage the deeper tissues further
2.Nursing fundamentals

Answer: B · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen

Why this is the answer

Carboxyhaemoglobin absorbs light much like oxyhaemoglobin, so standard pulse oximeters overestimate oxygen saturation. Arterial blood gas with co-oximetry is needed, and high-flow oxygen is given.

Answer

B · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen
3.Infection control & patient safety

Answer: C · A nurse who is pregnant

Why this is the answer

Pregnant staff and visitors are not assigned to patients with radioactive implants. Other staff limit the time spent with the patient, keep their distance, use shielding and wear a dosimeter.

Answer

C · A nurse who is pregnant
4.Infection control & patient safety

Answer: D · 1,400/mm3

Why this is the answer

ANC = 4,000 × (0.30 + 0.05) = 1,400/mm3. This is below normal (neutropenia), so the patient has a raised risk of infection.

Answer

D · 1,400/mm3
5.Prioritization & delegation

Answer: B · Two hours after a colonoscopy: rigid abdomen and severe new pain

Why this is the answer

A rigid abdomen with severe pain after colonoscopy suggests bowel perforation and peritonitis, a surgical emergency. The other patients have stable, chronic or routine needs.

Answer

B · Two hours after a colonoscopy: rigid abdomen and severe new pain
6.Prioritization & delegation

Answer: A · Stop the LPN/LVN and contact the prescriber or pharmacist about another form

Why this is the answer

Crushing an extended-release tablet releases the whole dose at once and can cause toxicity, such as severe bradycardia or hypotension. The RN steps in now and arranges a suitable form.

Answer

A · Stop the LPN/LVN and contact the prescriber or pharmacist about another form
7.Clinical nursing

Answer: A · Patients can be seriously injured climbing over or becoming trapped in rails

Why this is the answer

Bed rails can cause entrapment or a fall from a greater height. Their use is based on an individual risk assessment; alternatives include a low bed, crash mats and closer observation.

Answer

A · Patients can be seriously injured climbing over or becoming trapped in rails
8.Clinical nursing

Answer: A · Restoring blood flow through the blocked coronary artery quickly

Why this is the answer

ST-elevation myocardial infarction means a coronary artery is usually completely blocked. Urgent reperfusion by primary PCI, or thrombolysis if PCI is not available in time, limits the amount of heart muscle that dies.

Answer

A · Restoring blood flow through the blocked coronary artery quickly
9.Lab values & electrolytes

Answer: C · It binds potassium in the gut so it leaves in the stool

Why this is the answer

Potassium binders exchange potassium in the gut for another ion, so potassium is removed from the body in the stool. They act over hours, so they are not used alone for emergencies; calcium protects the heart, and insulin with glucose shifts potassium into cells quickly.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

C · It binds potassium in the gut so it leaves in the stool
10.Lab values & electrolytes

Answer: A · Iron overload, treated with iron chelation therapy

Why this is the answer

The body has no active way to excrete iron, so repeated transfusions cause iron overload, which can damage the heart, liver and endocrine glands. A very high ferritin reflects this, and iron chelators are used to remove the excess.Checked against: Thalassemia · MedlinePlus (NIH) (2026); Ferritin Blood Test · MedlinePlus (NIH) (2025)

Answer

A · Iron overload, treated with iron chelation therapy
11.Pharmacology

Answer: C · Write it down and read it back to the prescriber to confirm

Why this is the answer

Reading back the drug, dose, route and frequency confirms the order and catches errors. Verbal orders are documented immediately and signed by the prescriber according to policy.

Answer

C · Write it down and read it back to the prescriber to confirm
12.Pharmacology

Answer: A · 80 mg

Why this is the answer

Loading dose = 40 L × 2 mg/L = 80 mg. The loading dose depends on Vd, while the maintenance dose depends on clearance.

Answer

A · 80 mg
13.Med-surg: cardiovascular & respiratory

Answer: A · Sitting upright and leaning forward over a table

Why this is the answer

Sitting upright and leaning forward on a bedside table widens the intercostal spaces at the back and lets the fluid settle at the base. If the patient cannot sit, lying on the unaffected side may be used.

Answer

A · Sitting upright and leaning forward over a table
14.Med-surg: cardiovascular & respiratory

Answer: B · Syndrome of inappropriate ADH secretion

Why this is the answer

Small-cell lung cancer can secrete ADH, causing water retention and dilutional hyponatraemia (normal sodium about 135–145 mmol/L). Urine is inappropriately concentrated and the patient is not dry. Fluid restriction and treating the cancer are the main measures; sodium is corrected slowly to avoid osmotic demyelination.

Answer

B · Syndrome of inappropriate ADH secretion
15.Med-surg: neuro, endocrine & renal

Answer: D · Chronic subdural haematoma

Why this is the answer

Older people have brain atrophy that stretches the bridging veins, and anticoagulants increase bleeding. A slow venous bleed can cause gradual confusion, headache or weakness over weeks. A CT scan is needed.

Answer

D · Chronic subdural haematoma
16.Med-surg: neuro, endocrine & renal

Answer: A · Food is absorbed slowly, so the insulin peaks before the glucose rises

Why this is the answer

Delayed gastric emptying means carbohydrate reaches the blood later than expected. The insulin acts too early, causing a hypo, and glucose rises later. The prescriber may change the timing, for example giving the insulin after the meal.

Answer

A · Food is absorbed slowly, so the insulin peaks before the glucose rises
17.Med-surg: GI, perioperative & oncology

Answer: D · Leave the air bubble in and inject into a skin fold

Why this is the answer

LMWH is injected into a pinched skin fold, often on the abdomen, away from the umbilicus. The air bubble in prefilled syringes is left in, and the site is not rubbed, to reduce bruising.

Answer

D · Leave the air bubble in and inject into a skin fold
18.Med-surg: GI, perioperative & oncology

Answer: A · Incontinence-associated dermatitis

Why this is the answer

Incontinence-associated dermatitis is inflammation from urine or faeces, with diffuse redness and superficial erosion. It is managed with gentle cleansing, barrier products and managing incontinence, and is different from a pressure ulcer.

Answer

A · Incontinence-associated dermatitis
19.Maternity & obstetric nursing

Answer: C · Early hyperglycaemia raises the risk of birth defects

Why this is the answer

Hyperglycaemia during organogenesis increases the risk of heart, neural tube and other anomalies and of miscarriage. Good preconception control and high-dose folic acid lower this risk.

Answer

C · Early hyperglycaemia raises the risk of birth defects
20.Maternity & obstetric nursing

Answer: B · Apply gentle pressure to the head to slow the birth

Why this is the answer

Gentle pressure on the fetal head, with the woman panting, slows birth and reduces perineal tearing and rapid pressure changes in the fetal skull. The nurse then checks for a nuchal cord and supports the baby's body.

Answer

B · Apply gentle pressure to the head to slow the birth
21.Pediatric nursing

Answer: B · Oral rehydration solution

Why this is the answer

Oral rehydration solution has the right balance of sodium and glucose to promote water absorption. Juice, fizzy drinks and many sports drinks contain too much sugar and too little sodium and can worsen diarrhoea.

Answer

B · Oral rehydration solution
22.Pediatric nursing

Answer: B · Assess the throat and vital signs and notify the surgeon urgently

Why this is the answer

Frequent swallowing and bright red blood suggest postoperative haemorrhage. Keep the child upright or on their side, assess vital signs and the throat with a light, and inform the surgeon at once.

Answer

B · Assess the throat and vital signs and notify the surgeon urgently
23.Mental health nursing

Answer: A · Ibuprofen

Why this is the answer

NSAIDs, thiazide diuretics and ACE inhibitors reduce lithium clearance and can cause toxicity. Paracetamol is usually preferred for mild pain in patients on lithium.

Answer

A · Ibuprofen
24.Mental health nursing

Answer: A · Respect her decision, give information about support services and help her make a safety plan

Why this is the answer

Adults have the right to make their own decisions. Many survivors leave and return several times. The nurse documents carefully, provides resources and a safety plan, and keeps the door open for future help.

Answer

A · Respect her decision, give information about support services and help her make a safety plan
25.Nursing math & unit conversions

Answer: T = 96.4 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

35.8·9/5 = 64.44

Add 32

T = 64.44 + 32 = 96.44 ≈ 96.4 °F

Answer

T = 96.4 °F
26.Nursing math & unit conversions

Answer: N = 1

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

2.5 mL × 2 × 14 = 70 mL

Bottles

70/150 = 0.4667 → N = 1

Answer

N = 1
27.Dosage calculations

Answer: V = 3.6 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 3·24 = 72 mg

Volume

V = 72/20 = 3.6 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 3.6 mL
28.Dosage calculations

Answer: V = 0.68 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

1.36 mg = 1360 mcg

Volume

V = 1360/2000 = 0.68 mL

Answer

V = 0.68 mL
29.IV infusion rates

Answer: R = 83 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 1000·10/120 = 83.33 ≈ 83 gtt/min

Answer

R = 83 gtt/min

At the bedside you round to the nearest whole drop: 83 gtt/min.

30.IV infusion rates

Answer: Δ = 15 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/10 = 50 mL/h

New rate

R = 460/8 = 57.5 mL/h

Percentage change

Δ = (57.5 − 50)/50·100% = 15%

Answer

Δ = 15%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.Pediatric & critical-care dosing

Answer: R = 26.5 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

20·53 = 1 060 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1060/40 = 26.5 mL/h

Answer

R = 26.5 mL/h
32.Pediatric & critical-care dosing

Answer: D = 18.8 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

35·2000 = 70000 mcg/h
70000/60 = 1167 mcg/min

Per kilogram

D = 1167/62 = 18.82 ≈ 18.8 mcg/kg/min

Answer

D = 18.8 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 1200 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 200 + 350 = 750 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 1·50 = 50 mL
I = 1200 mL

Answer

I = 1200 mL
34.IV fluids & fluid balance

Answer: t = 8.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 350 = 650 mL

Time

t = 650/75 = 8.667 ≈ 8.7 h

Answer

t = 8.7 h

That is about 8 h 40 min, so the bag runs out at about 20:10.

35.Clinical assessment scores

Answer: NEWS2 = 7

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 10/min → 1
SpO₂ 91% → 3
on air → 0
SBP 102 mmHg → 1
HR 64/min → 0
alert (A) → 0
T 39.2 °C → 2

Add

NEWS2 = 1 + 3 + 0 + 1 + 0 + 0 + 2 = 7

Answer

NEWS2 = 7
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 91% → 3
on air → 0
SBP 136 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 37.0 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.57: alkalaemia (above 7.45)
PaCO₂ 37 mmHg: normal (35–45)
HCO₃⁻ 33 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 42.1–46.1 mmHg, so the measured 37 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: A–a gradient = 137.4 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 59/0.8 = 285.2 − 73.75 = 211.4 mmHg

Gradient

A–a = 211.4 − 74 = 137.4 mmHg

Answer

A–a gradient = 137.4 mmHg
39.ECG rhythm strip interpretation

Answer: pause = 1.72 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

43 small boxes from R to R across the pause

Convert

pause = 43 × 0.04 s = 1.72 s

Compare with P–P

1.72 ÷ 0.76 ≈ 2.3 P–P cycles, not a whole number

Answer

pause = 1.72 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

40.ECG rhythm strip interpretation

Answer: ventricular rate = 29 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 ≈ 75 per minute

Ventricular rate

R–R = 51 small boxes = 2.04 s → 1500 ÷ 51 = 29.41 ≈ 29 per minute

Answer

ventricular rate = 29 bpm

Answer

ventricular rate = 29 bpm

Third-degree block with a wide-complex ventricular escape (usually 20–40 per minute).

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions